Four Dead, Thirty Hospitalized in Georgia by “Mystery Pill”
The Georgia Bureau of Investigation (GBI) has been looking into a “mystery pill” that has caused four deaths and a string of overdoses in middle Georgia last week. People believed they were purchasing Percocet when they received the pills (Fernandes, 2017).
A statement released by the Georgia Department of Public Health noted that the pills were “extremely potent” and “required massive doses of naloxone (Narcan) to counteract its effects” (De la Cretaz, 2017). The GBI’s toxicology examinations revealed that the pills contained a “mix of synthetic opioids” and also a “new fentanyl analogue that hadn’t before been identified by the GBI Crime Lab” (De la Cretaz, 2017).
One of the victims was an Army veteran, Gregory Mitchell, who believed he was purchasing Percocet to help relieve pain. One of Mitchell’s sisters stated that he “immediately had trouble breathing and the next minute he was dead” (Fernandes, 2017).
In the past couple of years, the Drug Enforcement Administration (DEA) has released warnings about fentanyl and on counterfeit prescription pills. Reports have also shown that “there was a 426 percent increase in seized drug products that tested positive for fentanyl between 2013 and 2014” (De la Cretaz, 2017). Additionally, between 2013 and 2014 the number of deaths related to synthetic opioids including fentanyl went up by 79 percent (De la Cretaz, 2017).
De la Cretaz, B. (2017). Mystery pill kills four, hospitalizes thirty in Georgia. Retrieved from https://www.thefix.com/mystery-pill-kills-four-hospitalizes-30-georgia
Fernandes, T. (2017). Pills that caused mass overdose contain deadly fentanyl, GBI says. Retrieved from http://www.wsbtv.com/news/local/drug-that-caused-mass-overdose-contains-deadly-fentanyl-gbi-says/531211663